What is Fentanyl?
To start, fentanyl is a synthetically made opioid that is 80-100 times stronger than morphine. Originally developed for pharmaceutical purposes, fentanyl was distributed in the form of a patch for pain management. It is typically given to cancer patients and those recovering from major surgery.
The drug was manufactured with the intention of helping people. The issue is that because of its potency, it became popular in the street drug market and is highly addictive. Fentanyl is manufactured either pharmaceutically or illicitly, primarily in Mexico. According to the DEA, street names for fentanyl include:
- China Girl
- China Town
- China White
- Dance Fever
- Great Bear
- Tango & Cash
Fentanyl can come in liquid or powder form but is most commonly seen as a powder. The powder is cut with other drugs such as heroin, cocaine, and methamphetamine. Fentanyl can also be made into pills that resemble prescription drugs such as Xanax. In liquid form, fentanyl is found in nasal sprays and eye drops.
The potency alone is what makes fentanyl users susceptible to overdose. That and the fact that they usually don’t know that they are using it. Fentanyl looks like most drugs and there is no distinct taste, smell, or appearance. The only way for a user to know if there is fentanyl in the drug is to use a test strip.
Fentanyl test strips are affordable and take about 5 minutes. That extra step could mean the difference between life and death. Unfortunately, those using drugs that could contain fentanyl are unaware of this option or don’t use it. It’s important to know the signs of a fentanyl overdose and to take action right away.
Fentanyl Is Often Hidden
In January of 2021, more than 4 times as many people died from drug overdoses than homicides. Of those overdoses, 72% of them were the result of opioid use such as fentanyl. While most people are aware of common street drugs like cocaine and heroin, fentanyl has been silently creeping onto the scene and users don’t even know that they’re taking it.
Fentanyl is a powerful synthetic opioid that was originally developed to aid in pain management. Because of how potent it is, it caught on in illicit drug manufacturing. The problem is that it’s highly addictive, and is usually cut with other drugs to increase potency while keeping drugs cheap. Most people who overdose on fentanyl don’t know it was in their drugs, to begin with.
To avoid a continuous rise in deaths due to fentanyl overdose, it’s so important to spread awareness on access to care and life-saving education.
Fentanyl and Overdose
Over 150 people die every day from synthetic opioid overdoses. Fentanyl is one of the most common drugs that cause it, and that’s because of the fact that users are unaware they are taking it. Fentanyl can be snorted, smoked, or injected.
To overdose on fentanyl, it must enter the bloodstream or a mucus membrane. The user must be able to feel the effects of the drug in order to overdose. Signs of a fentanyl overdose include:
- Constricted pupils
- Losing consciousness
- Slow and weak breathing
- No breathing at all
- Gurgling sounds
- Limp body
- Discoloration in the skin
- Blue lips
- Cold and clammy skin
If you or someone you are with is showing signs of an overdose, you must call 911 immediately before you do anything else. Many people who overdose on fentanyl are worried about legal trouble, but most states have protection in place for those overdosing and for the one who calls. This is to ensure that people get access to care and do not die because they’re scared of being arrested.
What to do During a Fentanyl Overdose
- Call 911 right away
- Administer naloxone (Narcan)
- Try to keep the person awake and breathing
- Lay them on their side to prevent choking
- Stay with them until emergency services arrive
Call Now to speak with an Addiction Specialist
What is Naloxone?
Naloxone is a life-saving medication that can help stop the effects of a fentanyl overdose and save lives. It’s available over-the-counter and is commonly known as Narcan. It works by stopping the effects of an overdose and can start helping within 2-3 minutes.
When it comes to a fentanyl overdose, more than one dose may be required. Naloxone typically comes in a nasal spray device that’s easy to use and carry. According to the CDC, in about 40% of overdoses, someone else was present. If you or those around you are at a higher risk for overdose, it’s a good idea to carry naloxone or keep it in the house. Naloxone is available in all 50 states and can be found at your local pharmacy.
Raising Awareness of Fentanyl Dangers
Since fentanyl is used unintentionally in most cases of overdose, it’s important to raise awareness. Drug users should be educated on access to care and what to do if a fentanyl overdose is happening. They shouldn’t feel afraid to seek help if they or someone they are with is experiencing an overdose. The amount of time it takes to make the decision to call 911 can mean life or death.
Users should be able to find education on how to use it safely if they do choose to use the drug. Testing strips should be accessible, as well. Just being aware of the fact that fentanyl exists could help save lives.
Most users typically think of heroin being cut with fentanyl, but it can be in pretty much any drug. This is why it’s important for users and those close to them to be aware of the dangers of fentanyl. Keeping testing strips and naloxone on hand can save lives and lower the increasing fentanyl overdose rate.
Photo by Envato Elements